Maine, 2016

Heavy Snow in Maine, March 21, 2016

March 21, 2016 · NWS GYX · 7 events in 7 counties and zones

An area of low pressure that developed off the Carolina coast on the morning of the 20th moved to the Gulf of Maine by the morning of the 21st. The low brought a light fluffy snow to the region with coastal areas generally receiving between 5 and 8 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure that developed off the Carolina coast on the morning of the 20th moved to the Gulf of Maine by the morning of the 21st. The low brought a light fluffy snow to the region with coastal areas generally receiving between 5 and 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 20, 8:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 20, 8:51 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
951 PM EDT SUN MAR 20 2016

.SYNOPSIS...
DEVELOPING LOW PRESSURE OFF THE MID ATLANTIC COAST WILL TRACK
EAST-NORTHEAST AND PASS WELL SOUTHEAST OF CAPE COD TONIGHT AND
EARLY MONDAY BEFORE EXITING INTO THE CANADIAN MARITIMES LATE
MONDAY. BEHIND THIS DEPARTING STORM SYSTEM...COLDER THAN NORMAL
TEMPERATURES WILL CONTINUE INTO MID WEEK. A WEAK AND FAST MOVING
SYSTEM WILL CROSS NEW ENGLAND TUESDAY NIGHT. THEREAFTER...A BROAD
AREA OF LOW PRESSURE WILL AFFECT THE REGION DURING THE MID TO LATE
WEEK PERIOD WITH POSSIBLY MIXED PRECIPITATION FOLLOWED BY RAIN
SHOWERS.

&&

.NEAR TERM /TONIGHT/...
10PM UPDATE... HAVE MADE MINOR ADJUSTMENTS TO OVERNIGHT LOW
TEMPERATURES. OTHERWISE FORECAST SEEMS ON TRACK. SNOWFALL AMOUNTS
REMAIN UNALTERED.

645PM UPDATE...
INITIAL AREA OF CLOUDS AND SNOW FLURRIES HAS MOVED INTO SOUTHERN
PORTIONS OF THE AREA. HAVE UPDATED THE FORECAST TO INSERT MENTION
OF NON ACCUMULATING SNOW FLURRIES WITH THIS BEFORE THE BETTER
SNOWFALL ARRIVES LATER TONIGHT. HAVE MADE MINOR ADJUSTMENTS TO
PRECIPITATION CHANCES AND SNOW AMOUNTS THROUGH TONIGHT BUT NOTHING
THAT WOULD CHANGE THE CURRENT HEADLINE STRUCTURE.

ORIGINAL DISCUSSION...
AT 18Z...THE 1023 MILLIBAR HIGH WAS EXITING OUR AREA INTO THE
CANADIAN MARITIMES. A WAVY FRONTAL BOUNDARY REMAINED OFF THE
SOUTHEAST CONUS COAST. GOES IMAGERY SHOWED CLOUDS ADVANCING
NORTHWARD THROUGH SOUTHERN NEW ENGLAND AHEAD OF THE SOUTHEAST
CONUS DISTURBANCE...AND SHOULD SPREAD GRADUALLY NORTHWARD ACROSS
THE FORECAST AREA THIS EVENING. 12Z MODEL SUITE CONTINUES TO
ADVERTISE A SURFACE LOW TRACK TO THE SOUTH AND EAST OF THE 40N/70W
BENCHMARK...WHICH WILL PROVIDE A SHARP NORTHWEST TO SOUTHEAST
GRADIENT IN SNOWFALL. THE OVERALL TREND HAS BEEN A SLIGHT EASTWARD
SHIFT IN GUIDANCE PAST FEW RUNS. CURRENT WATCHES WILL BE CONVERTED
TO WINTER WEATHER ADVISORIES...WITH THE EXCEPTION OF KNOX AND
COASTAL WALDO WHICH WILL BE JUST CLOSE ENOUGH TO THE STORM TRACK
FOR SLIGHTLY HIGHER AMOUNTS OF SNOW.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
ON MONDAY...SNOW WILL QUICKLY END FROM SOUTHWEST TO NORTHEAST AS
THE DEEPENING SURFACE LOW RACES EAST-NORTHEAST INTO THE MARITIMES
DURING THE AFTERNOON. AS PRECIPITATION TAPERS OFF AND TEMPERATURES
WARM ABOVE FREEZING...THE PRECIPITATION MAY END AS EITHER SNOW OR
RAIN. HIGHS TOMORROW WILL BE IN THE 30S...WITH A FEW 40 DEGREE
READINGS POSSIBLE OVER SOUTHERN INTERIOR NEW HAMPSHIRE AS WELL AS
THE LOWER CONNECTICUT VALLEY. NORTHERLY WINDS WILL STRENGTHEN
BEHIND THE DEPARTING LOW AND GUST UP TO 25 MPH AT TIMES DURING THE
AFTERNOON.

SOME LINGERING UPSLOPE CLOUDS AND SNOW SHOWERS FOR THE HIGHER
TERRAIN MONDAY NIGHT...OTHERWISE CLEARING AS A SURFACE RIDGE
SLIDES EASTWARD INTO THE FORECAST AREA. LOWS WILL RANGE FROM TEENS
IN THE MOUNTAINS TO THE 20S ELSEWHERE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A QUICKLY PASSING RIDGE AT LEAST ALLOWS FOR A QUITE START TO THE
EXTENDED...BUT BEYOND THAT A BROAD TROF DEPARTING EAST FOLLOWED
BY DEVELOPING CENTRAL CONUS TROF WILL KEEP US UNSETTLED.

A TRAILING S/WV TROF IS NOW FORECAST TO ARRIVE TUESDAY NIGHT...AND
SEND A CLIPPER LIKE LOW THRU THE AREA. IT WILL BE
PROGRESSIVE...BUT ANALYZING THE 285K SURFACE...LOCATED THRU THE
MID LEVELS...50 KTS OF SWLY FLOW GLIDES UP FROM H8 THRU H7 JUST
BELOW THE SNOW GROWTH ZONE. AS QUICK AS IT MAY BE THAT WILL BE A
GOOD SHOT OF LIFT...AND A FEW INCHES OF SNOWFALL IS POSSIBLE FOR
THE NORTHERN HALF OF THE FORECAST AREA.

THAT CLIPPER PUSHES THRU A COLD FRONT THAT ONLY MAKES IT SO FAR
BEFORE LOW PRESSURE DEVELOPING OVER THE MISSOURI RIVER VALLEY
TRIES TO SEND IT BACK N AS A WARM FRONT. ECMWF EPS SHOWS THE
DEPARTING TROF IN THE NORTHEAST AND A WEAK WESTERN ATLANTIC RIDGE
TRYING TO BUILD...SO CONFLUENT FLOW WILL EXIST ACROSS SOUTHERN
CANADA. THIS WILL FAVOR HIGH PRES TO BUILD JUST TO OUR N. FOR THAT
REASON I SUSPECT THE WARM FRONT WILL HAVE TROUBLE MAKING IT N OF
THE MASS PIKE. THE ECMWF IS THE MOST BULLISH WITH THIS
SCENARIO...SO I INCLUDED A LITTLE MORE OF IT IN THE MULTI-MODEL
BLEND OF TEMPS. THAT WILL KEEP THE AREA IN THE 30S THURSDAY INTO
FRIDAY...AND NORTHERN AREAS NEAR FREEZING. AS SW FLOW RIDES UP
AND OVER THE COLD DOME AT THE SURFACE...ABUNDANT CLOUD COVER AND
LIGHT PRECIP WILL RESULT. WHILE IT/S EARLY FOR DETAILS...SOME
MIXED PRECIP IS LIKELY N OF THE WARM FRONT. WHILE A VERY COLD
RAIN IS MOST LIKELY ACROSS SOUTHERN NH AND COASTAL ME AT THE
MOMENT...AT ONSET IT MAY BRIEFLY BE SOME SNOWFALL OR A MIX. THERE
IS SOME MODEL DIVERGENCE IN THAT TIME FRAME...AS THE GFS TAKES LOW
PRESSURE WELL TO THE NW...WHILE THE ECMWF OCCLUDES THIS LOW AND
DEVELOPS A NEW CENTER S OF NEW ENGLAND. GIVEN HIGH PRESSURE PLACEMENT
TO THE N...AGAIN FAVOR THE ECMWF.

COLD FRONT/OCCLUSION SWEEPS THRU FRIDAY...AND WILL CLEAR OUT LOW
LEVEL INVERSION AND TRAPPED COLD AIR WITH HIGH PRESSURE TRYING TO
BUILD IN FOR THE WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM...VFR CONDITIONS THIS EVENING. CONDITIONS GRADUALLY
LOWERING TO IFR AND PERHAPS LIFR OVER SOUTHERN AND COASTAL AREAS
TONIGHT...CONTINUING INTO MONDAY MORNING. FURTHER TO THE
NORTH...VFR AND MVFR CONDITIONS WILL DOMINATE IN THE DRIER AIR.
IMPROVING TO VFR THROUGHOUT MONDAY NIGHT. NORTHERLY WINDS MONDAY
AFTERNOON AND EVENING WILL GUST UP TO 25 KT.

LONG TERM...S/WV RIDGING WILL KEEP THE START OF THE PERIOD VFR
TUESDAY. OVERNIGHT INTO WEDNESDAY THOUGH A CLIPPER MOVES ACROSS
THE REGION...AND WILL BRING SNOWFALL AND IFR OR LOWER CONDITIONS
TO THE NORTHERN HALF OF THE FORECAST AREA. MOST LIKELY TO SEE IFR
CONDITIONS WILL BE LEB AND HIE. FARTHER S MAY NOT SEE MUCH PRECIP
AT ALL. THE FRONT IT LEAVES BEHIND TRIES TO RETURN N AS A WARM
FRONT WEDNESDAY NIGHT. HOWEVER WITH HIGH PRESSURE TO THE N IT
WILL MAKE LITTLE HEADWAY AT THE SURFACE. ALOFT WARM...MOIST AIR
WILL FLOOD OVER THE TOP AND CREATE PLENTY OF LOW CLOUDS AND
POSSIBLE FOG/DRIZZLE. IFR OR LOWER IS EXPECTED INTO FRIDAY FOR
ALL TERMINALS.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS WILL GRADUALLY INCREASE LATER
TONIGHT WITH BAYS AND WATERS SOUTH OF CASCO BAY SEEING SMALL CRAFT
CONDITIONS WITH GALES FOR OUR EASTERN TWO OUTER WATER ZONES MONDAY
AFTERNOON AND MONDAY NIGHT.

LONG TERM...BEHIND DEPARTING LOW A PERIOD OF SCA CONDITIONS LOOKS
LIKELY...ESPECIALLY ON THE OUTER WATERS...WHERE SEAS GRADUALLY
DIMINISH BELOW 5 FT. DURING THE SECOND HALF OF THE WEEK FLOW
BECOMES SWLY AND MAY PROLONG SCA CONDITIONS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 2 AM TO 6 PM EDT MONDAY FOR MEZ027-
     028.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 3 PM EDT
     MONDAY FOR MEZ023-024.
     WINTER WEATHER ADVISORY FROM 2 AM TO 6 PM EDT MONDAY FOR
     MEZ022-025-026.
NH...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 3 PM EDT
     MONDAY FOR NHZ013-014.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM MONDAY TO 9 AM EDT TUESDAY FOR
     ANZ151-153-154.
     GALE WARNING FROM 2 PM MONDAY TO 9 AM EDT TUESDAY FOR ANZ150-
     152.

&&

NEAR TERM UPDATE...KIMBLE
SHORT TERM...SCHWIBS
LONG TERM...LEGRO
Hazardous weather outlook, Mar 20, 2:49 PM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
349 PM EDT SUN MAR 20 2016

MEZ027-028-212000-
KNOX-COASTAL WALDO-
349 PM EDT SUN MAR 20 2016

...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ022-025-026-212000-
INTERIOR WALDO-SAGADAHOC-LINCOLN-
349 PM EDT SUN MAR 20 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023-024-NHZ013-014-212000-
COASTAL YORK-COASTAL CUMBERLAND-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
349 PM EDT SUN MAR 20 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 PM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ018>021-NHZ010-212000-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-STRAFFORD-
349 PM EDT SUN MAR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND CENTRAL NEW
HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW PRESSURE WILL PASS THROUGH THE EASTERN GULF OF MAINE BY MONDAY
MORNING. SNOW WILL OVERSPREAD THE AREA LATE TONIGHT. SOME
ACCUMULATION IS EXPECTED...BUT ANY WESTWARD MOVEMENT OF THE LOW
PRESSURE CENTER COULD MEAN AMOUNTS APPROACHING 4 INCHES EARLY
MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007>009-012>014-NHZ001>009-011-012-015-212000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
349 PM EDT SUN MAR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ151-153-154-212000-
PENOBSCOT BAY-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
349 PM EDT SUN MAR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY AND
THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-152-212000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
349 PM EDT SUN MAR 20 2016

...GALE WARNING IN EFFECT FROM 2 PM MONDAY TO 9 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Cumberland

When
March 21, 12:00 AM EST to 4:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
March 21, 12:00 AM EST to 4:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
March 21, 12:00 AM EST to 4:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
March 21, 12:00 AM EST to 4:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
March 21, 12:00 AM EST to 4:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
March 21, 12:00 AM EST to 4:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
March 21, 12:00 AM EST to 4:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615967, 615968, 615969, 615970, 615971, 615972, 615973.